Learn from actual ED anticoagulant mistakes

There were 2,070 errors involving use of anticoagulants in EDs from August 1998 through 2006 reported to the United States Pharmacopeia's database. Of these, 88 harmed patients. Here are some of the actual mistakes that were made by ED nurses:

  • Use of incorrect protocol.
    Instead of a neurological protocol, ED nurses used the cardiovascular protocol, which resulted in the patient being given an incorrect dosage. In this case, the patient had a stroke and was permanently harmed, says Rodney Hicks, PhD, ARNP, manager of patient safety research at U.S. Pharmacopeia.
  • Tenfold overdoses.
    In one case, a patient was supposed to be given 1,000 units per hour, but the ED nurse programmed the device to give 10,000 units per hour, which caused extensive bleeding. To prevent these errors, have two nurses sign the infusion record, recommends Hicks. "When two nurses have their names on it, they tend to take it a little more seriously," he says. "Make sure your form contains enough space for the signatures of the nurses who verified the doses and who verified the pumps."
    Never assume that just because you took medication from an automated dispensing machine that the drug and dosage are correct, says Hicks. "Even though it says, 'Open Door 2 and take out Bin No. 4,' you cannot trust that it was filled correctly," he says. "You still have to read the label."
    In the ED at Mary Immaculate Hospital in Newport News, VA, all drug-dispensing machines have a question prior to dispensing warfarin that requests an input of the patient's international normalized ratio (INR), says Valerie Sommer, RN, BSN, nurse manager of the ED. "By making the nurse input the INR, it reminds them that they need to know what it is prior to giving the [warfarin]," she says. "This keeps nurses from blindly giving [warfarin] just because the physician ordered it." For example, the ED nurse may realize that the patient's INR is already 3.7, which is too high, says Sommer. "She then questions the physician regarding the order, saving the patient from receiving more warfarin, which could cause them to bleed even more easily," she says.
  • Concurrent therapy.
    One ED physician ordered heparin and another ordered enoxaparin, and the nurse didn't catch that the patient already was on one or the other, says Hicks. "You can't give enoxaparin and heparin at the same time, because of the clotting cascade," says Hicks. "This disrupts clotting factors which are your safety net so you don't bleed out."
  • Wrong administration technique.
    Heparin and enoxaparin should be given subcutaneously, but in a couple of reported cases, ED nurses gave the drugs intramuscularly, causing the patients to develop hematomas at the injection site, says Hicks.
  • Incorrect timing of lab values.
    "Once you start the infusion, there is a schedule when you are supposed to draw your next lab value," says Hicks. "Nurses are not getting those timed correctly."
    Often, this is because there is not clear documentation for when the next lab draw is due, says Hicks. "In the ED, we are used to starting the medicine and letting somebody else deal with it. But when we are holding patients for a long time, we have to follow those through," he says.
    Use a comprehensive anticoagulation flow sheet instead of 'freelance charting' which is usually done by ED nurses, says Hicks. "Your form should show the indication, weight, and everything else, so you can take one look and all your information is right there in a 'cookbook' format: Here is your next scheduled lab draw, here are the changes you make based on the results," he says.
  • Failing to draw appropriate labs before starting the infusion.
    "If you take the medicine and then get the anticoagulant profile, it won't give a valid result," says Hicks. "It must be drawn before you get the infusion."
  • Lack of documentation.
    One handoff error involved a nurse who gave the bolus with the loading dose of heparin and went to lunch without documenting it. "The covering nurse didn't think it had been given, so she repeated it and the patient got two doses," says Hicks.
  • Basing dosage on incorrect weights.
    Nurses have made errors in converting the patient's weight in pounds to kilograms, says Hicks. "Use the actual patient weight in kilograms," he says. "The stated weight varies way too much from actual weight."
  • Abbreviation and calculation errors.
    "We are still seeing these errors over and over," says Hicks. When documenting, write out 'units,' so that the letter 'U' does not get confused for an 'O,' he says.
    If time allows, have the pharmacist do an independent double-check, in addition to the independent double check done by a second nurse, recommends Hicks. "The nurse can do the double-check for the right dose and right drug. But the pharmacist is going to look at other things and will take it to a higher level, looking at lab results and drug interactions," he says.
    Giving anticoagulants incorrectly — to the wrong patient, the incorrect dose, or not observing for side effects — are all very dangerous, warns Sommer. "Vigilance is paramount," she says. "Do not take shortcuts."